Montana, 2012

High Wind in Montana, January 28 to 29, 2012

January 28 to 29, 2012 · NWS TFX · 13 events in 13 counties and zones

A strong westerly flow aloft contributed to high winds at the surface over North Central and portions of Southwest Montana. Wind gusts to 87 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft contributed to high winds at the surface over North Central and portions of Southwest Montana. Wind gusts to 87 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 28, 9:06 PM MST, 9 minutes earlier.

Area forecast discussion, Jan 28, 9:06 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
906 PM MST SAT JAN 28 2012

.UPDATE...

TONIGHT...UPDATE TONIGHT WAS DRIVEN MAINLY BY A DISTURBANCE
MOVING THROUGH THE NORTHWEST FLOW ALOFT. SNOW SHOWERS WILL COVER
PORTIONS OF THE NORTHCENTRAL ZONES AS WELL AS EAST SECTIONS OF
SOUTHWEST MONTANA. ACCUMULATIONS SHOULD NOT REQUIRE ANY
ADDITIONAL HIGHLITES. ZELZER

&&

.AVIATION...
UPDATED 2330Z.
VFR CONDITIONS WILL CONTINUE TO DOMINATE THE TAF PERIOD FOR THE NEXT
24 HOURS. LOWERING OF CLOUD CEILINGS SLIGHTLY AND VICINITY SHOWERS
WILL BE POSSIBLE OVER SOUTHWEST MONTANA OVER THE NEXT FEW HOURS.
STRONG SOUTHWEST WINDS WILL BEGIN TO DEVELOP DURING THE OVERNIGHT
HOURS AND WILL CONTINUE THROUGH THE REMAINDER OF THE TAF PERIOD.
THESE WINDS WILL BE STRONGEST FELT ALONG THE ROCKY MOUNTAIN FRONT
AND ADJACENT HIGH PLAINS...AND EVENTUALLY ACROSS ALL THE HIGH PLAINS
OF CENTRAL AND NORTH CENTRAL MONTANA. THE SHELTERED VALLEYS OF
SOUTHWEST MONTANA WILL HAVE THE LOWEST CHANCE OF SEEING THESE

&&

.PREV DISCUSSION...
/ISSUED 430 PM MST SAT JAN 28 2012/

TONIGHT THROUGH MONDAY...HIGH WINDS WILL DEVELOP THIS EVENING AND
TONIGHT...FIRST ALONG THE ROCKY MOUNTAIN FRONT AND THEN SPREAD
FARTHER EAST ALONG THE PLAINS AFTER MIDNIGHT. SHORTWAVE ENERGY
EMBEDDED WITH STRONG FLOW ALOFT WILL CAUSE THE STRONG WINDS TO
REACH THE SURFACE OVERNIGHT WITH A TIGHT PRESSURE GRADIENT
DEVELOPING OVER THE ROCKY MOUNTAIN FRONT. HIGH ELEVATIONS WILL
ALSO SEE SNOW THOUGH LITTLE SNOW ACCUMULATIONS ARE ANTICIPATED.
NEVERTHELESS...SIGNIFICANT BLOWING SNOW IS POSSIBLE ALONG THE
ROCKY MOUNTAIN FRONT WITH VISIBILITIES LESS THAN ONE-HALF MILE AT
TIMES...ESPECIALLY OVER FAVORED MOUNTAIN PASSES SUCH AS MARIAS
PASS. HAVE UPGRADED HILL AND BLAINE COUNTIES AS WELL FROM A HIGH
WIND WATCH TO A HIGH WIND WARNING THOUGH CONFIDENCE IS LESS THAT
THE HIGH WINDS WILL REACH THE SURFACE OVER THESE AREAS. STRONG
DOWNSLOPE WINDS WILL KEEP TEMPERATURES WELL ABOVE SEASONAL
AVERAGES THROUGH THE PERIOD. MLV

MONDAY NIGHT THROUGH SATURDAY...MEDIUM RANGE MODELS ARE IN
RELATIVELY GOOD AGREEMENT ON THE OVERALL PATTERN THROUGH MOST OF
NEXT WEEK WITH A PROGRESSIVE WESTERLY FLOW ALOFT TRANSITIONING TO A
LARGE UPPER LEVEL RIDGE LATE NEXT WEEK INTO NEXT WEEKEND. SEVERAL
WAVES OF ENERGY MOVE THROUGH THE REGION IN FAST WEST/NORTHWEST FLOW
ALOFT TUES NIGHT THROUGH WED WITH THE BULK OF THE PRECIPITATION
BEING LEFT OVER THE WESTERN MTNS AS DOWNSLOPE FLOW KEEPS AREAS EAST
OF THE ROCKIES MOSTLY DRY WITH TEMPERATURES 5 TO 10 DEGREES ABOVE
SEASONAL AVERAGES. MODELS HAVE COME INTO BETTER AGREEMENT WITH THE
TIMING AND STRENGTH OF THE UPPER LEVEL RIDGE AMPLIFICATION OVER THE
WESTERN U.S. THURSDAY THROUGH SATURDAY...WHICH WILL RESULT IN WELL
ABOVE NORMAL TEMPERATURES BY FRIDAY...LIKELY CONTINUING INTO EARLY
NEXT WEEKEND. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  53  39  44 /  10  10  10  10
CTB  30  49  36  43 /  10  10  10  10
HLN  25  49  29  41 /  20  10  20  20
BZN  23  50  26  44 /  20  20  10  30
WEY   8  29  11  28 /  30  20  30  60
DLN  23  46  27  40 /  10  10  10  30
HVR  28  51  35  43 /  30  20  10  10
LWT  28  50  37  44 /  30  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST SUNDAY CASCADE...CENTRAL AND
SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN
PONDERA...EASTERN TETON...FERGUS...JUDITH BASIN...LIBERTY...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...
TOOLE.

HIGH WIND WARNING FROM 1 AM TO 11 PM MST SUNDAY BLAINE...HILL.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 28, 2:48 PM MST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MST SAT JAN 28 2012

MTZ009-048-291230-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
248 PM MST SAT JAN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IN EFFECT THROUGH SUNDAY WITY PERIODS OF
MOUNTAIN SNOW AND BLOWING SNOW EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH 11 PM MST SUNDAY. STRONG
WINDS MAY ALSO DEVELOP ON MONDAY.

PERIODS OF MOUNTAIN SNOW AND BLOWING SNOW WILL CONTINUE INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010>014-044>047-049>051-291230-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
248 PM MST SAT JAN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 9 PM MST TONIGHT AND
CONTINUING THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH 11 PM MST SUNDAY. STRONG
WINDS MAY ALSO DEVELOP OVER PORTIONS OF NORTH CENTRAL MONTANA ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-052>055-291230-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
248 PM MST SAT JAN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

13 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
January 28, 9:15 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at the Browning airport.

High Wind, Southern Rocky Mountain Front

When
January 28, 9:30 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

A wind gust to 71 mph was reported at Bynum 13W (the Dellwo MSCN site).

High Wind, Judith Basin

When
January 29, 1:48 AM MST
Where
Judith Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A wind gust to 58 mph was reported at Geyser 2SSE (the Geyser DOT site).

High Wind, Eastern Teton

When
January 29, 3:00 AM MST
Where
Eastern Teton forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

A wind gust to 67 mph was reported at Augusta 6NNE (the McBratny MSCN site).

High Wind, Fergus

When
January 29, 3:52 AM MST
Where
Fergus forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Hilger 7SE (the Judith Peak RAWS site).

High Wind, Cascade

When
January 29, 7:38 AM MST
Where
Cascade forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

A wind gust to 60 mph was reported at the Great Falls ASOS site.

High Wind, Toole

When
January 29, 8:43 AM MST
Where
Toole forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

A wind gust to 61 mph was reported at Sunburst 6NNW (the Sweet Grass DOT site).

High Wind, Chouteau

When
January 29, 9:30 AM MST to 12:30 PM MST
Where
Chouteau forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Department of Highways

Sustained wind speeds of 40 mph were reported for several hours at the Loma DOT site.

High Wind, Eastern Glacier

When
January 29, 9:44 AM MST
Where
Eastern Glacier forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS

A wind gust to 78 mph was reported at the Cut Bank ASOS site.

High Wind, Liberty

When
January 29, 10:18 AM MST
Where
Liberty forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Public

A wind gust to 65 mph was reported at Joplin 14NNW.

High Wind, Hill

When
January 29, 12:07 PM MST to 3:07 PM MST
Where
Hill forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Sustained winds of 40 mph were reported for several hours at the Inverness DOT site.

High Wind, Blaine

When
January 29, 12:49 PM MST
Where
Blaine forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter

A wind gust to 68 mph was reported at Chinook 11S.

High Wind, Southern Lewis and Clark

When
January 29, 2:22 PM MST to 5:22 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Trained Spotter

Sustained wind speeds of 40 mph for several hours were reported at Marysville 6E.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358019, 358031, 358036, 358034, 358037, 358022, 358026, 358023, 358020, 358028, 358021, 358030, 358025.